Minnesota, 2005Flash Flooding and Flooding in Minnesota, September 24 to 25, 2005
September 24 to 25, 2005 · NWS MPX · 9 events in 5 counties and zones
5 flash flood, 2 flood, 1 hail, 1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Sep 24, 3:45 PM CST, 6 hours 29 minutes earlier.
Area forecast discussion, Sep 24, 3:45 PM CST, 6 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
445 PM CDT SAT SEP 24 2005
.SHORT TERM...TONIGHT THROUGH TUESDAY
HEAVY RAIN THREAT IS MAIN CONCERN TONIGHT OVER SOUTH CENTRAL MN INTO
WEST CENTRAL WI. BOUNDARY FROM LAST NIGHTS CONVECTIVE COMPLEX IS
LIFTING NORTH INTO SOUTHERN MN. 12Z NAM AND GFS BOTH INDICATED 85H
MOISTURE CONVERGENCE DEVELOPING INTO SOUTHERN MN DURING THE NIGHT.
25H POLAR JET MOVING TO THE NORTHEAST WITH COUPLING OF SOUTHERN
STREAM DEVELOPING LATER TONIGHT OVER SOUTH CENTRAL MN. THIS SHOULD
GENERATE STRONG FORCING INTO THE AREA...WITH GOOD CONVECTIVE RAIN
POTENTIAL. PRECIPITABLE WATER VALUES INCREASE TO 1.75-2 INCHES OVER
AS WELL. CROSS SECTION FROM MSP ARE DOWN TO ROCHESTER SHOWS STRONG
VERTICAL MOTION MAXIMIZES FROM 03Z-10Z...AND GENERAL SOUTHEAST
MOVEMENT OF 85H CONVERGENCE AS WELL. WILL GO CATEGORICAL POPS OVER
MUCH OF SOUTHERN CWA...CHANCE POPS DEVELOPING IN THE NORTH AS
SURFACE FRONTAL BOUNDARY MOVES THROUGH THAT REGION.
THIS FRONT GRADUAL STALLS OVER SOUTHERN MN TONIGHT/SUNDAY
MORNING...WITH MAIN PUSH/UPPER SHORT WAVE TROUGH MOVING THROUGH
LATER IN THE DAY. THIS WILL LIKELY GENERATE MORE RAIN OVER FAR
SOUTHERN MN...ALONG/NORTH OF THE BOUNDARY. NOT ANTICIPATING HEAVY
RAIN AT THIS. WILL HAVE TO BE WATCHED HOWEVER...AS MODELS HAVE
BEEN TRENDING TO A SLOWER FRONTAL MOVEMENT.
OVERALL DRYING TREND ENSUE THEN LATER SUNDAY NIGHT INTO TUESDAY AS
LARGE SURFACE HIGH BUILDS ACROSS. MORE SUNSHINE SHOULD HELP WARM MAX
TEMPERATURES CLOSE TO SEASONAL NORMALS THEN.
LONGER TERM...TUESDAY NIGHT THROUGH SATURDAY NIGHT
LATEST GFS STARTS WITH OUR CWA ON THE BACKSIDE OF A DEEPENING TROUGH
EAST OF THE AREA. INTO FRIDAY...A STRONG SHORT WAVE PUSHES JUST
NORTHWEST OF THE CWA IN APPARENT RESPONSE TO DEEPENING OF A MORE
EXPANSIVE TROUGH OVER THE WESTERN CWA. WE HAVE MADE AN ATTEMPT TO
TIME CONVECTION FOR THIS PATTERN KNOWING FULL WELL THAT THE GFS HAS
BEEN ERRATIC OVER THE LAST THREE RUNS AS SHOWN ON DPROG/DT DISPLAYS.
IF THE LATEST GFS IS CLOSE TO REALITY...OUR TEMPERATURES AND
DEWPOINT GRIDS WILL PROVE TO BE WAY TOO LOW. HOWEVER...THE
CONSCIENCE AT THIS POINT IS TO STEER TOWARD CLIMATOLOGY FIGURES.
.MPX WATCHES/WARNINGS/ADVISORIES...
.MN...FLOOD WATCH 7PM TONIGHT UNTIL 7 AM SUNDAY SOUTHERN MN
...MNZ067-069-070-074>078-082>085-091>093.
.WI...FLOOD WATCH WEST CENTRAL WI 7PM TONIGHT UNTIL 7 AM SUNDAY
...WIZ024-026-028.
&&
DWE/WET
Hazardous weather outlook, Sep 24, 2:26 PM CST, 7 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
326 PM CDT SAT SEP 24 2005
MNZ041>045-047>066-068-073-WIZ014>016-023-025-027-251100-
ANOKA-BARRON-BENTON-CARVER-CHIPPEWA-CHISAGO-DOUGLAS-DUNN-HENNEPIN-
ISANTI-KANABEC-KANDIYOHI-LAC QUI PARLE-MCLEOD-MEEKER-MILLE LACS-
MORRISON-POLK-POPE-RAMSEY-REDWOOD-RENVILLE-RUSK-SHERBURNE-ST CROIX-
STEARNS-STEVENS-SWIFT-TODD-WASHINGTON-WRIGHT-YELLOW MEDICINE-
326 PM CDT SAT SEP 24 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA AND WEST CENTRAL WISCONSIN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT.
MNZ074>078-082>085-091>093-251100-
BLUE EARTH-BROWN-FARIBAULT-FREEBORN-GOODHUE-LE SUEUR-MARTIN-NICOLLET-
RICE-STEELE-WASECA-WATONWAN-
326 PM CDT SAT SEP 24 2005
...FLOOD WATCH IN EFFECT FROM 7 PM CDT THIS EVENING TO SUNDAY
MORNING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF SOUTH CENTRAL
MINNESOTA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THUNDERSTORMS ARE EXPECTED OVER THE REGION OVERNIGHT. SOME OF THE
STORMS COULD PRODUCE HAIL AND DAMAGING WINDS. ALONG WITH THE
THREAT OF SEVERE WEATHER...HEAVY RAINFALL IS POSSIBLE WHICH COULD
CAUSE FLOODING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.
MNZ067-069-070-WIZ024-026-028-251100-
DAKOTA-EAU CLAIRE-PEPIN-PIERCE-SCOTT-SIBLEY-
326 PM CDT SAT SEP 24 2005
...FLOOD WATCH IN EFFECT FROM 7 PM CDT THIS EVENING TO SUNDAY
MORNING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF EAST CENTRAL
MINNESOTA AND WEST CENTRAL WISCONSIN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A SLOW MOVING COLD FRONT WILL BE THE FOCUS OF THUNDERSTORMS OVER THE
REGION. SOME OF THE STORMS WILL PRODUCE HEAVY RAINFALL WHICH
COULD CAUSE LOCALIZED FLOODING. HAIL IS ALSO A THREAT THIS
EVENING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.
Event by event
5 flash flood, 2 flood, 1 hail, 1 thunderstorm wind. Local standard time, as filed.
Hail, Faribault
- When
- September 24, 10:14 PM CST
- Where
- Faribault County, Minnesota Lake
- Measured
- 1.75 in hail
- Injuries
- 1 direct, 0 indirect
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 43.850, -93.850
Golf ball sized hail fell in and around Minnesota Lake, west to County Road 17 N (460th Avenue), east to County Road 29 (570th Avenue), and south to 200th Street. Hail drifts and considerable corn and soybean crop damage were reported. One person walking from a shed to their house was bloodied by the hail.
Thunderstorm Wind, Faribault
- When
- September 24, 10:14 PM CST
- Where
- Faribault County, Minnesota Lake
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 43.850, -93.850
Tree damage was reported in and around Minnesota Lake, west to County Road 17 N (460th Avenue), east to County Road 29 (570th Avenue), and south to 200th Street. Trees up to 14 inches in diameter were broken off 5 feet above the ground. Several other trees were topped off and stripped of leaves. Some small buildings were damaged or blown down along West 4th Street. A radio tower was twisted and felled.
Flash Flood, Steele
- When
- September 24, 10:45 PM CST to 11:59 PM CST
- Where
- Steele County, Owatonna
- Reported by
- NEWSPAPER
- Coordinates
- 44.083, -93.217
Two feet of water flowed across roads in town. Manhole covers were forced off by an overflow of draining storm water. Three inches of rain was recorded in Owatonna.
Flash Flood, Rice
- When
- September 24, 10:45 PM CST to 11:59 PM CST
- Where
- Rice County, Faribault
- Reported by
- NEWSPAPER
- Coordinates
- 44.300, -93.267
Up to three feet of water flowed across roads in town.
Flash Flood, Faribault
- When
- September 24, 11:30 PM CST to September 25, 4:00 AM CST
- Where
- Faribault County, Countywide
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 43.667, -93.950
Local officials had to pump water out of low lying areas of Blue Earth. Numerous streets, basements, and low lying areas in Winnebago were flooded by 6 inches of rain. Near the municipal center just one block off Highway 169 nearly 3 feet of water covered the road. Winnebago city park was also flooded. Numerous flooded streets and basements were also reported in Wells where 7.35 inches of rain was recorded. Several secondary roads across the county, including County Road 21 between 109 and 22 and 11 gravel roads were also flooded. County Road 10 southwest of Winnebago was heavily damaged by flooding. The rushing water left a 20 foot crater in the road.
Flash Flood, Watonwan
- When
- September 24, 11:30 PM CST to September 25, 2:00 AM CST
- Where
- Watonwan County, Countywide
- Reported by
- NEWSPAPER
- Coordinates
- 43.967, -94.617
A total of 6.35 inches of rain fell in St. James where widespread road flooding was reported. The intersection of Fifth Avenue North and Fifth Street North was covered by water up to a foot deep. Ponds and low lying areas in town were also flooded. St. James Creek overflowed its banks and flooded Memorial Park and the city golf course in St. James. The Watonwan River also overflowed its banks southeast of St. James.
Flood, Watonwan
- When
- September 25, 2:00 AM CST to 9:00 AM CST
- Where
- Watonwan forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 43.978, -94.614 (the zone’s center; the record gives no point)
The Watonwan River southeast of St. James and the St. James Creek in St. James remained flooded through mid morning. Farm fields and low lying areas across the southern portion of Watonwan County including locations west of Odin, west of Berdells, County Road 5 between Butterfield and Odin, near the rest area along Highway 60, along County Road 12 southeast of St. James, and in South Branch Township remained flooded through the 27th.
Flash Flood, Martin
- When
- September 25, 3:00 AM CST to 5:00 AM CST
- Where
- Martin County, Countywide
- Reported by
- NEWSPAPER
- Coordinates
- 43.667, -94.567
Six to 8 inches of rain fell over portions of the county. A total of 6.04 inches was recorded in Fairmont and the following roads were flooded: Webster Street, Blue Earth Avenue, Grant Street, and South Hampton Street. County Road 27 east of Trimont, 230th Street in Cedar Township northwest of Trimont, 135th Street along Center Creek between Fairmont and Granada, and County Road 54 were closed by high water. In Northrop several backyards in a low lying area of town near Bridgeman Street were flooded by several feet of water. Several other roads across the north end of the county had water wash over them.
Flood, Faribault
- When
- September 25, 4:00 AM CST to 10:00 AM CST
- Where
- Faribault forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 43.674, -93.948 (the zone’s center; the record gives no point)
Flooding continued across roads, farm fields, and other low lying areas across the northern two tiers of townships through much of the morning.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes in Louisiana, September 24 to 25, 20053 injured · $1.1 million · F3 · 2 events
- Tornadoes in Mississippi, September 24, 20051 death · 2 injured · $100,000 · F1 · 2 events
- Tornadoes in Mississippi, September 24, 20053 injured · $3.2 million · F2 · 2 events
- Tornadoes in Mississippi, September 24, 2005$2.2 million · F2 · 2 events
- Tornado in Mississippi, September 24, 2005$1.0 million · F2 · 1 event
- Tornadoes in Mississippi, September 24, 2005$925,000 · F2 · 2 events
- Tornado in Mississippi, September 24, 2005$680,000 · F2 · 1 event
- Hurricane in Texas, September 24, 20051 death · 4 events
- Rip Current in Florida, September 24, 20051 death · 1 event
- Hurricane in Louisiana, September 24 to 25, 2005$8.8 million · 9 events
- Hurricane in Mississippi, September 24 to 25, 2005$2.8 million · 24 events
- Tornado in Arkansas, September 24, 20055 injured · F2 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5478476, 5478477, 5478478, 5478479, 5478480, 5478481, 5478482, 5478542, 5478543.